Alert archive / Michigan / Small Craft Advisories in 2012
Small Craft Advisory 146, NWS Marquette, MI
NWS Marquette, MI issued this small craft advisory at Dec 5, 2012, 4:30 AM EST. It took effect at Dec 5, 2012, 8:00 PM EST. It was in force for 41 hr.
The area
The counties it named.
The facts
- Issued
- Dec 5, 2012, 4:30 AM EST (09:30 UTC)
- In effect from
- Dec 5, 2012, 8:00 PM EST
- Expired
- Dec 7, 2012, 1:00 PM EST
- In force
- 41 hr
- Issued by
- NWS Marquette, MI
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 5, 12:05 AM EST, 4 hours 25 minutes earlier.
Area forecast discussion, Dec 5, 12:05 AM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1205 AM EST WED DEC 5 2012 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 304 PM EST TUE DEC 4 2012 500MB TROUGH WILL CONTINUE TO MOVE EAST ACROSS JAMES BAY THIS EVENING AND QUEBEC THROUGH THE OVERNIGHT. THIS WILL PUT UPPER MI IN THE DESCENDING BRANCH OF A STRONG 95KT 300MB JET STREAM...WITH COLD AIR CONTINUING TO PLUMMET FROM THE NORTHWEST ACROSS THE CWA. THIS EVENING...850 TEMPS OVER THE LAKE WILL DROP TO -15 TO -16C BEFORE THE 500MB TROUGH AND 300MB JET MOVE OFF TO THE EAST. DURING THIS TIME...WINDS WILL TAKE A NW COMPONENT AS SURFACE HIGH PRESSURE MOVES OVERHEAD. STABLE LAYER IN PLACE AND WINDS OFF LAKE SUPERIOR WILL PRODUCE THE POTENTIAL FOR LAKE EFFECT SNOW SHOWERS IN FAVORED NW WIND AREAS...THEN IN FAVORED N WIND AREAS AFTER MIDNIGHT. HOWEVER...BEST MOISTURE AVAILABILITY WILL BE IN THE LOW LEVELS...WITH EXTENSIVE DRY AIR ABOVE 850MB. THIS WILL REDUCE THE POSSIBILITY FOR HEAVY ACCUMULATIONS...WITH JUST LIGHT SNOW SHOWERS POSSIBLE. ON THE OTHER HAND...THIS LOW LEVEL MOISTURE WILL BE ENOUGH TO PRODUCE WIDESPREAD CLOUD COVER NEAR THE LAKE...SO DESPITE COLD SURGE...TEMPS WILL NOT DROP AS CONSIDERABLY AS THEY WOULD HAVE OTHERWISE /UNDER CLEAR CONDITIONS/. WINDS WILL CONTINUE TO BE GUSTY THROUGHOUT THE EVENING...UNTIL HIGH PRESSURE IS FINALLY OVERHEAD /REDUCED PRESSURE GRADIENTS/ AND LOSS OF DAYTIME HEATING REDUCES MIXING OVERNIGHT. GUSTY WINDS DURING THE EVENING WILL ALSO HELP AID IN REDUCED SNOW ACCUMULATION AS IT WILL BREAK APART LARGEST CRYSTALS. THAT BEING SAID...WILL KEEP WITH PREVIOUS FORECAST OF PATCHY BLOWING SNOW NEAR THE LAKE SUPERIOR SHORELINE DURING THE EVENING...DIMINISHING FROM W TO E AFTER MIDNIGHT ALONG WITH WINDS. BY MORNING WEDNESDAY...WINDS WILL TAKE A N COMPONENT BEFORE MAKING A QUICK SHIFT TO THE S BY LATE AFTERNOON/EVENING AS HIGH PRESSURE MOVES OVERHEAD AND THEN SHIFTS EWARD. THIS WILL CUT OFF ANY POTENTIAL FOR PRECIP ALONG THE LAKE SUPERIOR SHORELINE MONDAY MORNING AS EVEN N WINDS WILL BE PULLING IN MUCH DRIER AIR FROM CANADA. EXPECT SOME SUN TO MAKE AN APPEARANCE DURING THIS TIME AS WELL...WITH DRIER AIR AND DAYTIME MIXING WORKING TO BREAK THE CLOUD COVER. 850MB TEMPS WILL BE ON THE RISE THROUGHOUT THE DAY...WITH -10 OVER THE W LAKE AND -15 OVER THE E LAKE IN THE MORNING...INCREASING TO -1 OVER THE W LAKE AND -7 OVER THE E BY AFTERNOON. SURFACE TEMPS SHOULD HOVER RIGHT AROUND OR JUST BELOW FREEZING. 500MB SHORTWAVE MOVING ACROSS THE NORTHWESTERN CONUS DURING THE DAY WILL PRODUCE A SURFACE LOW PRESSURE SYSTEM OVER SASKATCHEWAN WITH ABUNDANT MOISTURE GETTING PULLED IN OFF THE PACIFIC. AS THIS MOISTURE APPROACHES UPPER MI BY WED AFTERNOON...EXPECT CLOUDS TO BEGIN INCREASING AGAIN ACROSS THE WESTERN LAKE AND FAR WESTERN UPPER MI BY THE END OF THE FORECAST PERIOD. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 304 PM EST TUE DEC 4 2012 WEDNESDAY NIGHT...SOUTHERLY FLOW WILL INCREASE AHEAD OF THE NEXT COLD FRONT ASSOCIATED WITH ANOTHER LOW MOVING THROUGH CANADA. STRONG LOW LEVEL JET AHEAD /925-850MB WINDS AROUND 50KTS/ OF THIS FRONT FROM TIGHTENING PRESSURE GRADIENT SHOULD LEAD TO INCREASING WINDS THROUGH THE NIGHT AND POTENTIALLY GUSTY CONDITIONS IN THE DOWNSLOPE AREAS NEAR LAKE SUPERIOR. THURSDAY...MODELS ARE IN AGREEMENT ON THE TIMING OF THE COLD FRONT MOVING THROUGH DURING THE DAY INTO THE EARLY OVERNIGHT HOURS THU NIGHT...WITH LITTLE CHANGE IN FORECAST THINKING OVER THE LAST 24 HOURS. EXPECTING PRECIPITATION TO START OVER THE WEST LATE WED NIGHT AND PUSH EAST ACROSS THE CWA THROUGH THU. EVEN THOUGH THE MAIN LOW AND ASSOCIATED SHORTWAVE STAY IN ONTARIO...ANOTHER WEAK SHORTWAVE AND MID LEVEL MOISTURE SHOULD LEAD TO SOME SHOWERS AS THE FRONT MOVES ACROSS THE AREA. THE LOCATION OF THE BEST MOISTURE AND THE TRACK OF THE SHORTWAVE WOULD EXPECT THE BEST PRECIPITATION CHANCES TO BE OVER LAKE SUPERIOR. PRECIP TYPE LOOKS TRICKY WITH THE LOW LEVEL WAA TRYING TO PUSH 850MB TEMPS TO 1.5-4C. BUT THIS IS IN A SEMI-DRY LAYER...SO IF SNOW FALLS THROUGH THIS...WOULD EXPECT SOME COOLING TOWARDS THE WET BULB /BETWEEN -1 AND 2C/. WILL KEEP PRECIPITATION SIMILAR TO PREVIOUS FORECAST WITH A RAIN/SNOW MIX EXCEPT OVER THE FAR SOUTH CENTRAL. AT THIS POINT...SHOULDN/T BE MUCH MORE THAN A WET INCH OR TWO OF SNOW. AFTER THE COLD FRONT...WITH THE UPPER JET STILL MORE WEST/EAST ORIENTATED FOR THE END OF THE WEEK...DON/T EXPECT MUCH COLD AIR TO SPILL INTO THE UPPER GREAT LAKES. GFS/ECMWF ONLY SHOWING -7C RANGE AT THE COLDEST...WHICH WOULD ONLY LEAD TO LIMITED POTENTIAL FOR LAKE ENHANCED CLOUDS DEVELOPING BEHIND THE FRONT FOR THURSDAY NIGHT INTO FRIDAY. A WEAK WAVE/FRONT WILL MOVE THROUGH ON FRIDAY NIGHT INTO SATURDAY MORNING. GFS IS THE STRONGEST WITH THE SHORTWAVE AND ASSOCIATED SFC LOW...WITH THE ECMWF BEING MUCH WEAKER AND THE GLOBAL GEM EVEN WEAKER. GIVEN POOR MODEL AGREEMENT...WILL KEEP POPS ON THE LOW SIDE MORE IN LINE WITH PREVIOUS FORECAST. THINGS WILL START TO CHANGE HEADING INTO THE WEEKEND AND EARLY NEXT WEEK...WITH ALL OF THE LONG RANGE MODELS INDICATING A TROUGH DIGGING OVER THE WESTERN CONUS AS A RIDGE BUILDS OVER THE PACIFIC AND TOWARDS ALASKA. THERE ARE SIGNIFICANT DIFFERENCES WITH THE HANDLING OF THIS TROUGH IN THE DETERMINISTIC MODELS...SO WILL FOLLOW THE OVERALL PATTERN SHOWN BY THE ENSEMBLE MEMBERS AND MEANS. THIS CONTINUES TO DEEPEN THE TROUGH OVER THE CENTRAL CONUS ON SUNDAY AND KEEPS IT IN PLACE INTO TUESDAY. WITH THIS PATTERN...THE GENERAL IDEA OF A LOW DEVELOPING IN THE CENTRAL PLAINS AND THEN MOVING INTO THE GREAT LAKES SEEMS REASONABLE...WHICH IS WHAT MANY MEMBERS ARE SHOWING. BUT THE EXACT TRACK AND INTENSITY SEEMS UP IN THE AIR AT THIS POINT /WHICH MAKES A HUGE DIFFERENCE AT THIS TIME OF THE YEAR/ AND WILL JUST FOLLOW A GENERAL CONSENSUS OF THE MODELS. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT) ISSUED AT 1205 AM EST WED DEC 5 2012 WINDS WILL CONTINUE TO TURN TO A MORE N DIRECTION OVERNIGHT WHICH WILL LEAD TO LAKE EFFECT MVFR CIGS AND SNOW SHOWERS AT ALL SITES. WITH ABUNDANT LLVL MOISTURE IN PLACE...EXPECT CEILINGS TO REMAIN MVFR THROUGH TOMORROW AFTERNOON UNTIL THE WIND SWITCHES TO THE SOUTH AT KIWD AND KSAW WHICH WILL PUSH THE LAKE EFFECT CLOUDS TO THE NORTH OF THE AREA THEN. AN EAST WIND WILL CONTINUE THE MVFR CIGS THROUGH CMX WED AFTERNOON. WINDS WILL GET GUSTY AT IWD AND SAW BY EVENING WITH A STRONGER PRESSURE GRADIENT COMING BACK IN. FOR CMX...LLWS WILL OCCUR AS A SE WIND IS NOT A GUSTY WIND FOR CMX. && .MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE) ISSUED AT 304 PM EST TUE DEC 4 2012 AFTER PASSAGE OF COLD FRONT THIS MORNING...AND TIGHT PRESSURE GRADIENTS BETWEEN EXITING SURFACE LOW PRESSURE AND INCOMING HIGH PRESSURE...EXPECT WINDS TO CONTINUE TO BE GUSTY THROUGHOUT THE AFTERNOON AND EVENING. WINDS WILL MAKE A SLOW TRANSITION FROM NW TO N DURING THE OVERNIGHT HOURS...GUSTING BETWEEN 35 AND 40 KNOTS /ESPECIALLY OVER THE E LAKE/ BEFORE MIDNIGHT. LOSS OF DAYTIME MIXING AND HIGH PRESSURE MOVING OVERHEAD WILL HELP TO REDUCE GUSTS TO BETWEEN 20 AND 30 KNOTS AFTER MIDNIGHT...CONTINUING TO DECREASE THROUGH WED. WINDS WILL INCREASE OUT OF THE SOUTH TO SOUTHWEST WED NIGHT THROUGH THU MORNING...AS AN APPROACHING LOW PRESSURE TROUGH AND COLD FRONT WILL LEAD TO POSSIBLE GALES...MAINLY OVER EASTERN LAKE SUPERIOR. OUTSIDE OF THESE TWO SYSTEMS...EXPECT WINDS TO REMAIN LIGHT /GENERALLY BELOW 25 KNOTS/ THROUGH THE REMAINDER OF THE FORECAST PERIOD. && .MQT WATCHES/WARNINGS/ADVISORIES... UPPER MICHIGAN... NONE. LAKE SUPERIOR... NONE. LAKE MICHIGAN... NONE. && SHORT TERM...JMW LONG TERM...TITUS AVIATION...07 MARINE...JMW/TITUS
Hazardous weather outlook, Dec 4, 3:23 PM EST, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 323 PM EST TUE DEC 4 2012 MIZ001>007-009>014-084-085-052030- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 323 PM EST TUE DEC 4 2012 /223 PM CST TUE DEC 4 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LSZ162-240>251-263>267-052030- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 323 PM EST TUE DEC 4 2012 /223 PM CST TUE DEC 4 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT NORTHWEST GALES TO 35 TO 40 KNOTS WILL CONTINUE OVER MUCH OF NORTH CENTRAL AND EASTERN LAKE SUPERIOR THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SOUTH GALES TO 35 TO 40 KNOTS ARE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY MORNING OVER EASTERN LAKE SUPERIOR. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-052030- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 323 PM EST TUE DEC 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SOUTH GALES TO 35 KNOTS ARE POSSIBLE THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. TITUS
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 5, 4:30 AM EST | Gale Warning | MQT | 36 hr |
Nearby
Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.